Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia.

Antonio Mirijello, Emanuele Rinninella, Francesca De Leva, Alberto Tosoni, Gabriele Vassallo, Mariangela Antonelli, Giovanni Addolorato, Raffaele Landolfi

Research output: Contribution to journalArticle

Abstract

Hypokalemia is a common biochemical abnormality. Severe hypokalemia can produce cardiac rhythm alterations and neurologic manifestations. Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Here, we describe a case of severe hypokalemia inducing pseudoischemic electrocardiographic (ECG) alterations and quadriplegia, in a patient affected by chronic diarrhea. Electrocardiographic alterations and neurologic manifestations completely disappeared after potassium replacement; however, prolonged potassium supplementation was required to achieve the normalization of plasmatic potassium levels. Consecutive figures show ECG improvement until normalization of ECG findings.

Original languageEnglish
JournalAmerican Journal of Emergency Medicine
Volume32
Issue number3
Publication statusPublished - 2014

Fingerprint

Quadriplegia
Hypokalemia
Potassium
Neurologic Manifestations
Respiratory Insufficiency
Cardiac Arrhythmias
Diarrhea
Heart Failure
Morbidity
Mortality
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Mirijello, A., Rinninella, E., De Leva, F., Tosoni, A., Vassallo, G., Antonelli, M., ... Landolfi, R. (2014). Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia. American Journal of Emergency Medicine, 32(3).

Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia. / Mirijello, Antonio; Rinninella, Emanuele; De Leva, Francesca; Tosoni, Alberto; Vassallo, Gabriele; Antonelli, Mariangela; Addolorato, Giovanni; Landolfi, Raffaele.

In: American Journal of Emergency Medicine, Vol. 32, No. 3, 2014.

Research output: Contribution to journalArticle

Mirijello, A, Rinninella, E, De Leva, F, Tosoni, A, Vassallo, G, Antonelli, M, Addolorato, G & Landolfi, R 2014, 'Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia.', American Journal of Emergency Medicine, vol. 32, no. 3.
Mirijello, Antonio ; Rinninella, Emanuele ; De Leva, Francesca ; Tosoni, Alberto ; Vassallo, Gabriele ; Antonelli, Mariangela ; Addolorato, Giovanni ; Landolfi, Raffaele. / Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia. In: American Journal of Emergency Medicine. 2014 ; Vol. 32, No. 3.
@article{3cbc446128b4494ea783040c7cb81601,
title = "Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia.",
abstract = "Hypokalemia is a common biochemical abnormality. Severe hypokalemia can produce cardiac rhythm alterations and neurologic manifestations. Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Here, we describe a case of severe hypokalemia inducing pseudoischemic electrocardiographic (ECG) alterations and quadriplegia, in a patient affected by chronic diarrhea. Electrocardiographic alterations and neurologic manifestations completely disappeared after potassium replacement; however, prolonged potassium supplementation was required to achieve the normalization of plasmatic potassium levels. Consecutive figures show ECG improvement until normalization of ECG findings.",
author = "Antonio Mirijello and Emanuele Rinninella and {De Leva}, Francesca and Alberto Tosoni and Gabriele Vassallo and Mariangela Antonelli and Giovanni Addolorato and Raffaele Landolfi",
year = "2014",
language = "English",
volume = "32",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",
number = "3",

}

TY - JOUR

T1 - Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia.

AU - Mirijello, Antonio

AU - Rinninella, Emanuele

AU - De Leva, Francesca

AU - Tosoni, Alberto

AU - Vassallo, Gabriele

AU - Antonelli, Mariangela

AU - Addolorato, Giovanni

AU - Landolfi, Raffaele

PY - 2014

Y1 - 2014

N2 - Hypokalemia is a common biochemical abnormality. Severe hypokalemia can produce cardiac rhythm alterations and neurologic manifestations. Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Here, we describe a case of severe hypokalemia inducing pseudoischemic electrocardiographic (ECG) alterations and quadriplegia, in a patient affected by chronic diarrhea. Electrocardiographic alterations and neurologic manifestations completely disappeared after potassium replacement; however, prolonged potassium supplementation was required to achieve the normalization of plasmatic potassium levels. Consecutive figures show ECG improvement until normalization of ECG findings.

AB - Hypokalemia is a common biochemical abnormality. Severe hypokalemia can produce cardiac rhythm alterations and neurologic manifestations. Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Here, we describe a case of severe hypokalemia inducing pseudoischemic electrocardiographic (ECG) alterations and quadriplegia, in a patient affected by chronic diarrhea. Electrocardiographic alterations and neurologic manifestations completely disappeared after potassium replacement; however, prolonged potassium supplementation was required to achieve the normalization of plasmatic potassium levels. Consecutive figures show ECG improvement until normalization of ECG findings.

UR - http://www.scopus.com/inward/record.url?scp=84899492545&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84899492545&partnerID=8YFLogxK

M3 - Article

VL - 32

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 3

ER -